Texas, 2012Hail and Damaging Wind in Texas, March 19, 2012
March 19, 2012 · NWS SJT · 10 events in 5 counties and zones
A cold front moved into West Central Texas during the day on March 19. An intense supercell developed producing heavy rainfall, large hail, and damaging winds across the Northwest Hill Country.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into West Central Texas during the day on March 19. An intense supercell developed producing heavy rainfall, large hail, and damaging winds across the Northwest Hill Country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 19, 2:07 PM CST, 5 minutes earlier.
Area forecast discussion, Mar 19, 2:07 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
307 PM CDT MON MAR 19 2012
.SHORT TERM...
BUSY WITH ACTIVE WEATHER THIS AFTERNOON. TORNADO WATCH 85 UNTIL 10
PM FOR AREAS ALONG AND EAST OF A COLD FRONT FROM JUNO TO SONORA TO
COLEMAN. POTENTIAL FOR TORNADOES AND LARGE HAIL. LOCALLY HEAVY
RAINFALL POSSIBLE ALSO AS STORM TRAIN NORTHEAST ALONG THE FRONT.
SB CAPES OVER 2500 J/KG AND 0 TO 6 KM SHEARS OF 70 KTS ARE
IMPRESSIVE. SUPER CELLS WITH HOOKS WERE MOVING TOWARD SUTTON COUNTY AT 3
PM...AND MAY SEE TORNADO WARNINGS ISSUED SHORTLY.
04
.LONG TERM...
MODELS ARE SIMILAR...INDICATING THE UPPER TROUGH TO CLOSE OFF AS
IT MOVES INTO WEST CENTRAL TEXAS TUESDAY NIGHT AND WEDNESDAY.
BEST CHANCES OF RAIN WILL BE NORTH OF THE UPPER LOW...ACROSS THE
BIG COUNTRY. UNFORTUNATELY FOR RAIN CHANCES...MOST OF THE MODELS
ARE DRIER. THE NAM MODEL IS THE WETTEST AND ITS ALGORITHM ONLY
OUTPUTS SOME SCATTERED SHOWERS OVER THE BIG COUNTRY WEDNESDAY AND
WEDNESDAY NIGHT. AT THE SURFACE WINDS ARE DRY AND WESTERLY. IF WE
DO HAVE RAIN FROM MID LEVEL SHOWERS WEDNESDAY...COULD HAVE WITH
STRONG GUSTY WINDS BELOW. WENT COOLER WEDNESDAY...CLOSER TO MET
MOS TEMPERATURES.... ESPECIALLY FOR THE BIG COUNTRY...AS EXPECT
MID AND UPPER LEVEL CLOUDINESS.
FOR THURSDAY INTO THE WEEKEND...DRY WITH UPPER RIDGE BUILDING IN
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 43 64 40 59 45 / 30 20 20 30 10
SAN ANGELO 45 59 40 63 43 / 20 10 20 20 10
JUNCTION 50 66 39 69 42 / 80 30 20 20 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...COLEMAN...CONCHO...MCCULLOCH.
&&
99/04
Hazardous weather outlook, Mar 19, 3:19 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
419 AM CDT MON MAR 19 2012
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-200930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
419 AM CDT MON MAR 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE WEATHER MAINLY ALONG AND EAST
OF JUNCTION...TO BRADY...TO BROWNWOOD LINE. THERE IS ALSO A SLIGHT
RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT MAINLY ALONG AND
EAST OF A SONORA...TO SAN ANGELO...TO ROCHESTER LINE. THE MAIN
HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY AS AN UPPER LEVEL LOW MOVES ACROSS THE AREA. THE MAIN
HAZARD WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Mar 19, 10:35 AM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1135 AM CDT MON MAR 19 2012
TXZ066-072-073-191730-
RUNNELS TX-TOM GREEN TX-CONCHO TX-
1135 AM CDT MON MAR 19 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1230 PM CDT FOR
RUNNELS...TOM GREEN AND CONCHO COUNTIES...
AT 1129 AM CDT...A STRONG THUNDERSTORM WAS LOCATED JUST SOUTHEAST
OF SAN ANGELO...MOVING EAST AT 35 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
VANCOURT BY 1150 AM CDT
MERETA BY 1155 AM CDT
VICK AND EOLA BY NOON CDT
MILLERSVIEW BY 1230 PM CDT
PEA SIZE HAIL...DANGEROUS LIGHTNING... AND WIND GUSTS TO 40 MPH ARE
LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER
ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT MONDAY
FOR WEST CENTRAL TEXAS.
LAT...LON 3116 10044 3170 10035 3170 10024 3174 10023
3176 10019 3176 9972 3169 9971 3110 9979
TIME...MOT...LOC 1635Z 265DEG 29KT 3133 10031Special weather statement, Mar 19, 11:29 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1229 PM CDT MON MAR 19 2012
TXZ066-073-139-154-191830-
MCCULLOCH TX-RUNNELS TX-COLEMAN TX-CONCHO TX-
1229 PM CDT MON MAR 19 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR
MCCULLOCH...RUNNELS...COLEMAN AND CONCHO COUNTIES...
AT 1225 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE LOCATED FROM
BALLINGER SOUTHWEST TO PAINT ROCK TO EOLA...MOVING EAST AT 25 MPH.
* THE STRONG THUNDERSTORMS WILL BE NEAR...
LAKE COLEMAN BY 1240 PM CDT
COLEMAN BY 1255 PM CDT
MILLERSVIEW BY 100 PM CDT
GOULDBUSK BY 130 PM CDT
PEA SIZE HAIL...DANGEROUS LIGHTNING...AND WIND GUSTS TO 40 MPH ARE
LIKELY WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER
ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
LAT...LON 3111 10011 3208 9986 3208 9922 3108 9924
TIME...MOT...LOC 1726Z 251DEG 24KT 3136 10000
Special weather statement, Mar 19, 11:31 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1231 PM CDT MON MAR 19 2012
TXZ128-191830-
CALLAHAN TX-
1231 PM CDT MON MAR 19 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR
CALLAHAN COUNTY...
AT 1229 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER OPLIN...OR
ABOUT 20 MILES SOUTHWEST OF BAIRD...MOVING NORTHEAST AT 35 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
EULA BY 1250 PM CDT
ADMIRAL BY 100 PM CDT
BAIRD BY 105 PM CDT
PUTNAM BY 115 PM CDT
I-20 NEAR THE CALLAHAN-EASTLAND COUNTY LINE BY 120 PM CDT
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 297 AND 316.
PEA SIZE HAIL...DANGEROUS LIGHTNING..AND WIND GUSTS TO 40 MPH ARE
LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER
ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
LAT...LON 3208 9912 3208 9963 3240 9956 3252 9913
3251 9911
TIME...MOT...LOC 1731Z 221DEG 29KT 3216 9955Special weather statement, Mar 19, 12:21 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
121 PM CDT MON MAR 19 2012
TXZ073-139-140-154-191845-
MCCULLOCH TX-COLEMAN TX-BROWN TX-CONCHO TX-
121 PM CDT MON MAR 19 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT FOR
MCCULLOCH...COLEMAN...BROWN AND CONCHO COUNTIES...
AT 115 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE LOCATED FROM
CROSS CUT TO IVIE RESERVOIR TO EDEN...MOVING NORTHEAST AT 45 MPH.
* THE STRONG THUNDERSTORMS WILL BE NEAR...
COLEMAN BY 130 PM CDT
SANTA ANNA BY 135 PM CDT
THRIFTY...BANGS AND LAKE BROWNWOOD 145 PM CDT
PEA SIZE HAIL...DANGEROUS LIGHTNING... AND WIND GUSTS TO 40 MPH ARE
LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER
ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
LAT...LON 3146 9910 3109 9997 3158 9977 3158 9972
3169 9972 3208 9955 3208 9893
TIME...MOT...LOC 1819Z 246DEG 37KT 3168 9951Special weather statement, Mar 19, 1:19 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
219 PM CDT MON MAR 19 2012
TXZ072-077-191945-
SCHLEICHER TX-TOM GREEN TX-
219 PM CDT MON MAR 19 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT FOR
SCHLEICHER AND TOM GREEN COUNTIES...
AT 215 PM CDT...A STRONG THUNDERSTORM WAS LOCATED ABOUT 9 MILES
SOUTHEAST OF ELDORADO...MOVING NORTHEAST AT 45 MPH. OTHER STRONG
STORMS WERE DEVELOPING ACROSS SOUTHEAST TOM GREEN COUNTY.
* THE STRONGEST THUNDERSTORM WILL CONTINUE ACROSS CENTRAL AND
EASTERN SCHLEICHER COUNTY...PASSING NEAR THE INTERSECTION OF
US-190 AND RANCH ROAD 2084 BY 230 PM CDT.
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
LAT...LON 3105 10058 3145 10011 3076 10011 3071 10050
3071 10060
TIME...MOT...LOC 1916Z 228DEG 42KT 3079 10046Special weather statement, Mar 19, 1:44 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CDT MON MAR 19 2012
TXZ066-073-139-192030-
RUNNELS TX-COLEMAN TX-CONCHO TX-
244 PM CDT MON MAR 19 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR
RUNNELS...COLEMAN AND CONCHO COUNTIES...
AT 238 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES SOUTHWEST OF PAINT ROCK...
MOVING NORTHEAST AT 45 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
US-83 NEAR THE CONCHO-RUNNELS COUNTY LINE AND ROWENA BY 300 PM CDT
BALLINGER BY 305 PM CDT
BENOIT AND HATCHEL BY 310 PM CDT
TALPA BY 315 PM CDT
GLEN COVE BY 320 PM CDT
DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR WEST CENTRAL TEXAS.
LAT...LON 3143 10011 3158 10011 3158 10012 3199 9998
3180 9947 3132 9988
TIME...MOT...LOC 1943Z 208DEG 57KT 3152 9999Hail, Sutton
- When
- March 19, 2:12 PM CST to 2:17 PM CST
- Where
- Sutton County, 23.87 mi SW of Sonora
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.300, -100.880
Quarter size hail was reported four miles east of the intersection of the Caverns of Sonora Road and Ranch Road 189.
Hail, Sutton
- When
- March 19, 3:02 PM CST to 3:07 PM CST
- Where
- Sutton County, 19.47 mi ESE of Sonora
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.480, -100.320
Golf ball size hail was reported.
Hail, Kimble
- When
- March 19, 3:48 PM CST to 3:53 PM CST
- Where
- Kimble County, 3.64 mi W of (Jct)kimble Co Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.510, -99.830
Golf ball size hail was reported.
Thunderstorm Wind, Kimble
- When
- March 19, 4:10 PM CST to 4:15 PM CST
- Where
- Kimble County, 7.78 mi SSW of London
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 30.570, -99.640
Power poles were snapped at the base, along U.S. highway 377.
Hail, Kimble
- When
- March 19, 4:16 PM CST to 4:21 PM CST
- Where
- Kimble County, 6.89 mi SSE of London
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 30.580, -99.530
Hail, Mason
- When
- March 19, 4:27 PM CST to 4:32 PM CST
- Where
- Mason County, 9.06 mi S of Streeter
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 30.640, -99.390
Hail, Mason
- When
- March 19, 5:03 PM CST to 5:08 PM CST
- Where
- Mason County, 2.25 mi SE of Fredonia
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.910, -99.090
Hail, San Saba
- When
- March 19, 5:13 PM CST to 5:18 PM CST
- Where
- San Saba County, 16.82 mi W of Cherokee
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.940, -98.980
Hail, San Saba
- When
- March 19, 5:58 PM CST to 6:03 PM CST
- Where
- San Saba County, 1.77 mi W of Bend
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.100, -98.510
Hail up to the size of quarters nearly covered the ground.
Hail, McCulloch
- When
- March 19, 8:40 PM CST to 8:45 PM CST
- Where
- McCulloch County, 2.83 mi NNW of Camp San Saba
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.040, -99.290
Hail was reported on U.S. Highway 85, 5 miles south southeast of Brady.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, March 19 to 20, 20121 death · 4 injured · $502,000 · EF2 · 72 events
- Flash Flooding and Flooding in Texas, March 19 to 20, 2012$667,000 · 1.75 in hail · 32 events
- Wildfire in North Dakota, March 19, 20122 injured · $410,000 · 3 events
- Damaging Winds in Minnesota, March 19, 2012$810,000 · 52 kt wind · 3 events
- Tornadoes and Damaging Winds in Minnesota, March 19, 2012$407,000 · EF0 · 9 events
- Tornado and Flash Flooding in Oklahoma, March 19 to 20, 2012$47,000 · EF0 · 29 events
- Tornadoes and Flash Flooding in Arkansas, March 19 to 20, 2012$19,000 · EF1 · 11 events
- Tornado in Kansas, March 19, 2012$50,000 · EF0 · 1 event
- Damaging Winds in Iowa, March 19, 2012$18,000 · 65 kt wind · 5 events
- Damaging Winds in Texas, March 19, 2012$20,000 · 60 kt wind · 2 events
- Winter Storm in Montana, March 19, 20129 events
- Hail in West Virginia, March 19, 20121 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371691, 371692, 371693, 373638, 373639, 373640, 373641, 373642, 373675, 373677.